Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Melbourne, FL

May 18, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 18, 1998, 4:18 PM EDT for Volusia County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1998, 4:18 PM EDT (20:18 UTC)
Expired
May 18, 1998, 5:20 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2375 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS01 KMLB 182019 RRA
SVRMLB
FLC127-182120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 520 PM EDT

* AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS APPROACHING NORTH VOLUSIA COUNTY
  NEAR LAKE GEORGE AND SEVILLE.  MOVEMENT WAS SOUTHEAST AT 10 TO
  15 MPH. NUMEROUS REPORTS OF LARGE HAIL HAVE OCCURRED WITH THESE
  STORMS.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
    PIERSON AND BARBERVILLE BETWEEN 425 AND 430 PM.
    DELEON SPRINGS AND DELAND BETWEEN 430 AND 500 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:43 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 18, 2:43 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT MON MAY 18 1998

CONVERGENCE AND DAY TIME HEATING HAVE FORMED STORMS ALONG A BOUNDARY
THAT IS DROPPING SOUTH ACROSS NORTH FLORIDA. WEAK DISTURBANCE ALOFT
IS MOVING SOUTH OUT OF GEORGIA. SEA BREEZE FINALLY "KICKED IN" AT
MLB. WITH THE STEERING FLOW OUT OF THE NORTHWEST TO NORTH EXPECT
STORMS THAT DO DEVELOP TO MOVE SOUTH ALONG THE SEA BREEZE BOUNDARY.
STORMS AND SHOWERS SHOULD LAST UNTIL THE UPPER LEVEL TROUGH MOVES
SOUTH OF THE FORECAST AREA THIS EVENING.

CHANCE POPS FOR TONIGHT LOOK ALRIGHT WITH A DECREASE NORTH TO SOUTH
WELL AFTER MIDNIGHT.

HIGH PRESSURE BUILDING OVER THE REGION ON TUESDAY WILL BRING
NORTHEAST TO EAST WINDS TO THE AREA.

CURRENT MODEL GUIDANCE SHOWS MORE MOISTURE SOUTH AND WOULD FAVOR A
CHANCE...30 PERCENT...FOR ST. LUCIE-OKEECHOBEE COUNTIES SOUTH AND A
SLIGHT CHANCE FOR THE REST OF THE CWA.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:03 PM EDTSevere Thunderstorm WarningMLBLake62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.